Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 237, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 21, 2003, 5:28 PM EDT for Patrick County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 5:28 PM EDT (21:28 UTC)
- Expired
- Aug 21, 2003, 6:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 212128
SVRRNK
VAC141-212215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PATRICK COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 615 PM EDT.
* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR STUART. THE STORM WAS NEARLY STATIONARY.
* SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE
STUART...
WOOLWINE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3655 8062 3664 8065 3667 8048 3674 8046
3687 8025 3685 8004 3669 8008 3654 8004
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:26 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 21, 3:26 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 326 PM EDT THU AUG 21 2003 LOOKS LIKE ONE MORE HAZY/HUMID DAY FRI BEFORE DRIER/COOLER WEATHER ARRIVES OVER THE WEEKEND...AND CONTS INTO NEXT WEEK. OTRW IN THE SHORT TERM...RADAR SHOWING SHRA/TSRA FIRING ALONG THE BLUE RIDGE/POINTS W IN RESPONSE TO DIFF HEATING AND WEAK VORT/MCON UNDER RIDGING/CAP ALOFT. EXPECT SOME OF THIS ACTIVITY TO LINGER INTO THE EVE BEFORE LOSS OF HEATING AND DRY AIR ALOFT ALLOWS MAJORITY TO FADE BY MIDNGT IF NOT BEFORE. THUS PLAN TO CONT A LOW CHC POP MAINLY W OF THE BLUE RIDGE THIS EVE PENDING COVERAGE AT RELEASE. OTRW ANOTHER MUGGY NGT UNDER MAINLY CLR SKIES BUT WITH LESS FOG/LOW CLOUDS GIVEN LGT WESTERLY FLOW. APPEARS DEWPTS TO REMAIN UP A BIT IN RESPONSE TO INCREASED BYLR RH SO LIKE TEMPS A FEW DEGS WARMER THAN LAST NGT. FRI-SAT...S/W TROF NOW OVER THE NRN PLAINS TO SLIDE SEWD FRI PUSHING AN ASSOCD SFC COLD FRONT ACROSS THE AREA LATER SAT. PREFRONTAL ZONE RH WILL APCH FROM THE NW FRI AFTN BEFORE EDGING THRU THE CWA FRI NGT/EARLY SAT. SHOULD SEE ENOUGH INSTAB AND DEEP RH TO AID WDLY SCTD TSRA ESPCLY MOUNTAINS FRI AFTN BEFORE PSBL BKN PREFRONTAL AREA OF STORMS REACHES THE NW LATE. ALTHO OMEGA/DIFFLUENCE LIMITED...APPEARS ENOUGH CONVERGENCE TO BOOST POPS TO 40S NW...AND THEN STAGGER TO 30/20 SCENARIO FROM NW TO SE INTO FRI EVE. MODELS CONT FAST IN PUSHING FRONT S OF THE AREA SAT...BUT GIVEN TIMING PLAN TO SLOW DOWN DEWPT BNDRY OVER THE SRN TIER WHERE WILL CONT A CHCY POP SAT AFTN. ELSW...DRY ADVECTION TO START FILTERING SWD IN WAKE OF FRONT AS SFC HIGH TO THE NW STARTS TO NOSE IN. TEMPS LIKELY TO ZOOM UP WITH WEAK COMPRESSION AHEAD OF THE FRONT E FRI WITH LOW 90S PSBL SE AND BASICALLY 80S ELSW. READINGS A GOOD 5-7 DEGS COOLER ALONG/BEHIND THE FRONT SAT AFTN WITH A 75-85 RANGE LIKELY. EXTENDED...APPEARS REFRESHING CHANGE IN PLACE FOR EARLY WEEK AS RIDGING SFC/ALOFT BUILDS IN AND HANGS INTO THU. MAY SEE SOME RESIDUAL CLOUDS HANG OVER NW NC SUNDAY PER PSBL WEAK INVERTED TROF PER ETA...OTRW MAINLY SUNNY DAYS/CLEAR NGTS SUNDAY-THU. LOW TEMPS RATHER COOL EARLY ON BEFORE SOME RH RECOV TAKES SHAPE BY LATE WEEK AS SFC RIDGE MOVES OFFSHORE. FCSTID = 9 ROA 70 90 68 83 / 0 30 30 20 LYH 68 90 69 83 / 0 30 40 20 DAN 71 92 70 85 / 0 30 30 40 BLF 67 80 61 74 / 30 30 30 20 LWB 61 79 60 76 / 20 40 30 10 BCB 65 83 63 78 / 10 30 30 20 TNB 64 82 61 75 / 30 30 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. JH/JDS
Hazardous weather outlook, Aug 21, 6:04 AM EDT, 11 hours 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 604 AM EDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:02 PM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.